Arizona, 2018Flash Flood and Damaging Wind in Arizona, July 18, 2018
July 18, 2018 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across portions of La Paz County during the very early morning hours on July 18th. Even though the early morning hours typically limit the strength of thunderstorms, isolated stronger storms were able to generate both gusty damaging outflow winds as well as very heavy rainfall that resulted in an episode of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of La Paz County during the very early morning hours on July 18th. Even though the early morning hours typically limit the strength of thunderstorms, isolated stronger storms were able to generate both gusty damaging outflow winds as well as very heavy rainfall that resulted in an episode of flash flooding. Department of highways personnel reported flash flooding west of Bouse resulting in fast flowing washes and water and debris running over Highway 72. Just northeast of Parker, gusty winds estimated to be a least 50 mph downed a number of trees, including some located at the Emerald Canyon Golf Course. Flash Flood and Severe Thunderstorm warnings were issued due to the significant convective activity. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 17, 7:00 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 7:00 PM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
700 PM MST Tue Jul 17 2018
.SYNOPSIS...
The potential for isolated to scattered showers and thunderstorms
will continue for the next several days before a steady decrease in
thunderstorm activity heading into the weekend. Stronger high
pressure will build across the region later this week resulting in a
warming trend and return to above normal temperatures by early next
week.
&&
.DISCUSSION...
The most obvious feature on evening WV imagery is a well defined
easterly wave and embedded vorticity center propagating into
northern Sonora. Regionally intense effective shear acting upon
MLCape in excess of 2000 J/kg has supported tremendous severe
thunderstorm development along and south of the international
border. Further to the north, one consequence of this easterly wave
has been advection of drier air from west Texas and New Mexico into
eastern and central Arizona. 00Z KPSR sounding data revealed mixing
ratios in the sfc-800mb layer have fallen to 10 g/kg while dropping
below 8 g/kg at and above the top of the boundary layer in the H7-H5
layer. Subsequently with meager midlevel lapse rates lingering, CinH
has grown substantially through central Arizona. As a result, have
reduced and/or stripped out POPs for much of the area given all the
observational trends.
Elsewhere, clustered thunderstorms over northwest Arizona were
progressing into an area of stronger inhibition while also losing
larger scale synoptic support. While still within a region of better
overall moisture profiles, some storms could still percolate in this
area and send outflows and a few showers into western Arizona,
albeit not the most likely outcome. Have based much of the evening
and overnight forecast on a combination of NSSL WRF and NamNest
forecasts which suggest an organized complex developing from the
massive northern Sonora storms, eventually sending a combined
outflow/Gulf surge through SE California and the Lower Colorado
River Valley later tonight. The magnitude of this outflow may be
sufficient to spark a few storms late tonight/early Wednesday
morning around the El Centro/Yuma area, however mean layer
convective inhibition is quite strong in the area, and more likely
only elevated showers would be the outcome. Regardless, have added
areas of blowing dust considering the strength of the outflow and
lack of recent rainfall in these areas.
&&
.PREVIOUS DISCUSSION..
/149 PM MST Tue Jul 17 2018/
The convective-allowing models are still in good agreement showing
storms developing in two areas. The first is along the Rim and
higher terrain across Northern Arizona, and eventually making way
into La Paz County. The second area for convection is most likely to
be across Pima and southern Maricopa County later this afternoon in
association with the aforementioned trough where CAPE values will
near 2000 j/kg with ample daytime heating to destabilize the
atmosphere. Thunderstorms and showers may have enough energy to
sustain themselves into the Yuma-El Centro areas late tonight and
very early tomorrow morning. The greatest weather threat for the
Phoenix area will be gusty outflow winds and blowing dust from the
south during the evening.
For Wednesday, the inverted trough will continue to progress
westward as the ridge reestablishes itself over the Southwest. The
atmosphere will begin to dry somewhat but there will be enough
moisture for convection tomorrow afternoon, primarily across the
higher terrain. Thunderstorm activity will continue to decrease the
next few days as the center of the ridge builds over Arizona by the
end of the weekend.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Timing of wind shifts and a lowering potential for outflow
boundaries are the main aviation challenges through Wednesday
afternoon. It is still possible outflows from distant storms in Pima
county could send a boundary with southerly winds into the Phoenix
terminals late this evening, though trends are suggesting weaker
winds and less chance of dust. After a brief period of east winds
Wednesday morning, directions should switch to westerly fairly
quickly early Wednesday afternoon with any storms remaining well
removed from aerodromes through Wednesday evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
While decaying storms could send a boundary into KBLH later this
evening, the more significant aviation impact may be a strong
outflow S/SE outflow/Gulf surge into SE California overnight. Models
are becoming more insistent of very strong winds and blowing dust
impacting terminal during the late night hours. Confidence is high
enough to include a period of MVFR visibilities prior to sunrise.
More tranquil VFR conditons should exist Wednesday afternoon.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday:
Isolated showers and thunderstorms will remain possible Friday,
especially across the higher terrain north and east of the Phoenix
area. However, moisture values will undergo a gradual decrease
into the weekend, and expecting only a slight chance of any
thunderstorms area-wide by Saturday. Daytime minimum relative
humidity values will also fall closer to 15%. A significant
increase in heat is advertised for Sunday and Monday, with high
temperatures above 110 degrees expected over the lower deserts.
The winds will be generally light and follow typical diurnal
trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...MO/Deemer
AVIATION...MO
FIRE WEATHER...Rogers/Deemer
In the hours before
Special weather statement, Jul 17, 10:27 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1027 PM MST TUE JUL 17 2018
AZZ533-534-538-180615-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
1027 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 1115 PM MST...
At 1025 PM MST, Doppler radar was tracking a strong thunderstorm over
Aguila, or 26 miles west of Wickenburg, moving southwest at 30 mph.
Winds up to 40 mph will be possible with this storm along with brief
very heavy rain.
Locations impacted include...
Aguila, Gladden, Wenden, Salome, and Highway 60.
This includes US Highway 60 between mile markers 58 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11333 3400 11283 3360 11346 3389 11368
3407 11334
TIME...MOT...LOC 0525Z 053DEG 33KT 3393 11322
AJSpecial weather statement, Jul 17, 11:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE JUL 17 2018
AZZ533-534-180700-
Aguila Valley AZ-Central La Paz AZ-
1113 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ AND MARICOPA
COUNTIES UNTIL MIDNIGHT MST...
At 1113 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles north of Gladden, or 20 miles southeast of Alamo Lake, moving
southwest at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Alamo State Park.
This includes AZ Route 72 between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 11333 3400 11321 3378 11387 3424 11383
3424 11373 3421 11370 3421 11367 3423 11361
3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0613Z 065DEG 40KT 3405 11333
RogersSpecial weather statement, Jul 17, 11:52 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1152 PM MST TUE JUL 17 2018
AZZ530-533-180730-
Parker Valley AZ-Central La Paz AZ-
1152 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ AND SAN
BERNARDINO COUNTIES UNTIL 1230 AM MST...
At 1151 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 20 miles southeast of Parker Dam, moving
west at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Parker, Bouse, Buckskin Mountain Park and Poston.
This includes the following highways...
AZ Route 72 between mile markers 14 and 35.
AZ Route 95 between mile markers 120 and 146, between mile markers
148 and 154, and between mile markers 156 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3425 11401 3425 11385 3422 11383 3385 11386
3380 11445 3411 11442 3414 11432 3417 11429
3417 11425 3429 11412
TIME...MOT...LOC 0651Z 080DEG 22KT 3406 11389
RogersFlash Flood, La Paz
- When
- July 18, 12:45 AM MST to 3:30 AM MST
- Where
- La Paz County, 3.59 mi SSW of Wall to 1.61 mi NW of Wall
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 33.936, -114.163
Strong thunderstorms developed over portions of northern La Paz County during the early morning hours on July 18th, and they affected areas around the town of Bouse as well as Highway 72. The storms generated locally heavy rain that led to flash flooding about 7 miles to the northwest of Bouse. According to Department of Highways personnel, at 0206MST washes were running and there was storm debris on State Route 72 between State Route 95 and Milepost 23 in western Arizona. No injuries or accidents were reported due to the flash flooding or debris on the roadway. A Flash Flood Warning was issued for the area at 1236MST and the warning remained in effect until 0330MST.
Thunderstorm Wind, La Paz
- When
- July 18, 12:50 AM MST
- Where
- La Paz County, 2.69 mi NE of Lakeside
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.200, -114.220
Strong thunderstorms developed over far northwest portions of La Paz county and near the town of Parker during very early morning hours on July 18th. The storms produced gusty and damaging outflow winds. According to a public report, at 0050MST strong outflow winds estimated as high as 65 mph downed multiple trees in Moovalya Keys and at the nearby Emerald Canyon golf course. The damage occurred about 7 miles northeast of the town of Parker and south of the Parker Dam. No injuries were reported due to the strong winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 18 to 19, 2018$14 million · 2.75 in hail · 7 events
- Hail and Damaging Wind in Nebraska, July 18, 2018$50,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, July 18, 2018$50,000 · 52 kt wind · 7 events
- Tornado and Damaging Wind in South Dakota, July 18, 2018EF1 · 2 events
- Hail and Damaging Winds in South Dakota, July 18, 20182 in hail · 9 events
- Flash Flooding and Heavy Rain in Missouri, July 18 to 19, 2018$1,000 · 8 events
- Tornado and Hail in South Dakota, July 18, 2018EF0 · 8 events
- High Surf in Hawaii, July 18 to 19, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20186 events
- Flash Flooding and Hail in South Dakota, July 18, 20181.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20182 events
- Damaging Wind and Lightning Strike in South Carolina, July 18, 2018$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761245, 761244.